Alabama, 2002

High Wind in Alabama, April 8, 2002

April 8, 2002 · NWS BMX · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 8, 1:34 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 8, 1:34 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
234 PM CDT MON APR 08 2002

LATEST MODEL RUNS TAKE SYSTEM THAT IS ON OUR DOOR STEP AND MOVES
IT STEADILY EASTWARD ACROSS THE AREA TONIGHT AND TUESDAY.  LATEST
SATELLITE LOOPS/RADAR LOOPS SHOW MCS ACROSS THE LOUISIANA COAST
SLOWLY SHIFTING EASTWARD AND THIS FEATURE WILL END UP IN PORTIONS OF
SOUTH AL LATER TONIGHT.  MAIN CONCERN TONIGHT WILL BE THE MCS
MOVING INTO THE SRN SECTIONS AND AN UPPER LEVEL VORT MAX THAT WILL
PASS ACROSS THE NW SECTIONS OVERNIGHT.  BELIEVE WIDESPREAD
SHWRS/TSTMS WILL OCCUR GENERALLY WEST OF INTERSTATE 65 THROUGH
MIDNIGHT...THEN SHIFT SLOWLY EASTWARD INTO CENTRAL SECTIONS AFTER
THAT.  WILL GO WITH CATEGORICAL POPS WEST AND LIKELY POPS EAST
TONIGHT WITH LOCALLY HEAVY RAINFALL POSSIBLE WEST.

HAVE DECIDED NOT TO ISSUE A FLASH FLOOD WATCH FOR TONIGHT AND LET
THE NEXT SHIFT OR MIDNIGHT SHIFT HAVE A BETTER LOOK.  OFTEN AN MCS
WILL PLAY HAVOC ON JUST HOW MUCH PRECIP WORKS NORTHWARD INTO THE
AREA AND CAN AFFECT THE TIMING AND PLACEMENT OF HEAVIEST PRECIP
SIGNIFICANTLY.

ON TUESDAY...COLD FRONT WILL ENTER THE NORTHWEST SECTIONS DURING
THE MORNING AND MOVE SOUTHEAST INTO CENTRAL SECTIONS BY LATE TUESDAY
AFTERNOON.  LOW LEVEL JET AROUND 50 KNOTS AND GOOD UPWARD
VERTICAL MOTION...COUPLED WITH FRONT WILL ALLOW WIDESPREAD
SHOWERS/TSTMS ACROSS THE ENTIRE AREA WITH LOCALLY HEAVY RAINFALL
POSSIBLE.  SOME DRYING WILL OCCUR TUESDAY NIGHT AS FRONT SLOWLY
WASHES OUT ACROSS THE SE SECTIONS AND WILL GO WITH MAINLY CHANCE POPS
MOST LOCATIONS.  SMALL POPS ON WEDNESDAY FOR ANY RESIDUAL MSTR LEFT
OVER.

IN THE EXTENDED FORECAST...WILL GO WITH DRY/MILD CONDITIONS
THURSDAY AND FRIDAY...THEN INTRODUCE CHANCE POPS IN THE
FORECAST FOR THE WEEKEND AS THE NEXT SYSTEM APPROACHES.

HSV 61/69/54/69 ++42
BHM 63/70/56/71 ++42
MGM 63/72/59/74 7+73

.BHM...NONE.

In the hours before

Special weather statement, Apr 8, 12:29 PM CST, 3 hours 26 minutes before
ALZ001>050-082029-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT MON APR 08 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

STRONG SOUTHERLY WINDS WILL CONTINUE ACROSS THE AREA THROUGH TONIGHT.
A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON DUE TO WIND SPEEDS
OF 20 TO 30 MPH...WITH GUSTS UP TO 35 MPH.  THE WINDS ARE EXPECTED
TO DIMINISH TO THE 15 TO 25 MPH RANGE TONIGHT.  THE AIRMASS WILL
REMAIN FAIRLY STABLE ACROSS NORTH AND CENTRAL THIS AFTERNOON...AND
ONLY SCATTERED SHOWERS ARE EXPECTED. THE CHANCE OF RAIN WILL INCREASE
SIGNIFICANTLY TONIGHT AS AN UPPER LEVEL SYSTEM APPROACHES ALABAMA.
THE SYSTEM WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS...AND
POSSIBLY LOCALIZED FLOODING FOR AREAS WEST OF INTERSTATE 65.

THE THREAT OF SEVERE THUNDERSTORMS SHOULD REMAIN PRIMARILY ACROSS
SOUTHERN ALABAMA...BUT SEVERE STORMS COULD AFFECT SUMTER...MARENGO...
GREENE...HALE...PERRY...AND DALLAS COUNTIES THIS AFTERNOON AS A
LINE OF STRONG THUNDERSTORMS MOVES EASTWARD OUT OF MISSISSIPPI.

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED LATER
THIS AFTERNOON AND EVENING...PRIMARILY FOR THE SOUTHWEST COUNTIES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lauderdale

When
April 8, 3:55 PM CST
Where
Lauderdale forecast zone
Measured
45 kt (52 mph)
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

One large tree was blown over and several large limbs were broken off when gusty winds moved through Florence.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292913.